Tennessee, 2018Hail and Damaging Wind in Tennessee, March 19, 2018
March 19, 2018 · NWS OHX · 3 events in 1 county or zone
Scattered strong to severe thunderstorms developed across Middle Tennessee during the afternoon hours on March 19. One tornadic supercell developed just south of the Alabama border and moved eastward parallel to the Tennessee/Alabama state line.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered strong to severe thunderstorms developed across Middle Tennessee during the afternoon hours on March 19. One tornadic supercell developed just south of the Alabama border and moved eastward parallel to the Tennessee/Alabama state line. Large hail and wind damage associated with this supercell caused some damage in far southern Giles County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at Mar 19, 2:35 PM CST, 2 hours 46 minutes earlier.
Area forecast discussion, Mar 19, 2:35 PM CST, 2 hours 46 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
335 PM CDT Mon Mar 19 2018
.DISCUSSION...
Band of thunderstorms now spreading across western parts of the
Mid-State will continue eastward for the remainder of the
afternoon and evening, brining along the likelihood of isolated
severe weather. Damaging straight line winds, large hail and
possible tornadoes are expected, and you should listen for any
possible warnings that might be issued for your area for the rest
of the day and this evening.
After the storms clear out late this evening, you can expect
temperatures to start falling. Temperatures will fall during the
day tomorrow, under a cloudy sky, with readings dropping through
the 40s, and reaching the upper 30s most areas by 00z/Wed.
Looks like temperatures will cool sufficiently Tuesday night and
early Wednesday to allow for at least a brief period of wet snow,
especially along the favored areas of the Highland Rim and
Cumberland Plateau. A Winter Weather Advisory may need to be
issued for some parts of the Mid-State later tonight or tomorrow.
Right now, it looks like the Highland Rim could pick up a quick
inch or so, with mainly just trace amounts elsewhere.
Just like our last quickie snow event, temperatures will warm
quickly under a March sun on Wednesday, as the clouds clear, with
highs forecast to range from the lower 40s east to the lower 50s
west. So, any snow that falls will be here and gone in a hurry.
Thursday still looks dry. However, after that, it looks like an
unsettled period of weather from Friday on through early next
week. Doesn't look like much of any chance for thunder until,
perhaps, Sunday and Monday, when CAPEs increase just south of a
stalled front near the KY/TN line.
Temperatures will be mild throughout the extended period, with
highs in the mid 50s to mid 60s most areas from Friday through
next Monday. Lows will be mainly in the 40s and lower 50s.
&&
.AVIATION...
18Z TAF DISCUSSION.
BNA/MQY/CKV/CSV...Cold front is poised to move across Middle
Tennessee late this afternoon and evening. Scattered showers and a
few storms have formed in the pre-frontal air mass, although
temperatures remain a little cool and the atmosphere has not yet
achieved the instability needed for severe storms. Do expect
additional warming to take place, mainly across southern Middle
Tennessee, and storms will likely move through later this
afternoon and into the evening (at CSV). Look for POP's to
diminish overnight, with a post-frontal shortwave bringing low
clouds into the mid state tomorrow.
&&
.PRELIMINARY POINT TEMPS/POPS...
Nashville 47 49 33 53 31 / 80 60 40 10 0
Clarksville 42 44 31 51 30 / 70 60 30 0 0
Crossville 47 51 30 42 25 / 90 60 80 40 0
Columbia 47 49 33 52 31 / 80 50 30 0 0
Lawrenceburg 47 49 33 52 30 / 90 50 30 0 0
Waverly 45 45 33 52 32 / 70 50 30 0 0
&&
.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
DISCUSSION......19
AVIATION........08
Hazardous weather outlook, Mar 19, 4:07 AM CST, 13 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
507 AM CDT Mon Mar 19 2018
TNZ005>011-023>034-056>066-075-077>080-093>095-201000-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
507 AM CDT Mon Mar 19 2018
This Hazardous Weather Outlook is for portions of Middle
Tennessee.
.DAY ONE...Today and Tonight
The development of severe thunderstorms is expected by the early
afternoon hours across western portions of Middle Tennessee. The
potential for development of severe thunderstorms will spread
eastward into central portions of Middle Tennessee as the
afternoon hours progress. The potential for severe thunderstorms
will continue across eastern portions of Middle Tennessee
including the Cumberland Plateau Region through the mid evening
hours. Main threats from severe thunderstorms that do develop
will be straight line damaging winds, large hail, and isolated
strong tornadoes.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will be needed this afternoon into the mid
evening hours tonight.
Spotter Thunderstorm Reporting Criteria
Tornado
Funnel Cloud
Flooding
Hail >= 1/2 inch
Winds >50 mph (Measured)
Structural Damage
Trees or Powerlines Down
31
In the hours before
Special weather statement, Mar 19, 1:31 PM CST, 3 hours 50 minutes before
Special Weather Statement
National Weather Service Nashville TN
231 PM CDT MON MAR 19 2018
TNZ005-191945-
Stewart TN-
231 PM CDT MON MAR 19 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN STEWART COUNTY UNTIL 245
PM CDT...
At 230 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles northwest of Dover, moving northeast at 65 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Land Between The Lakes.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If near Land Between the Lakes, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 3666 8785 3663 8785 3664 8764 3650 8804
3652 8804 3656 8803 3664 8806 3666 8807
3668 8807
TIME...MOT...LOC 1930Z 221DEG 59KT 3661 8797
WhiteheadSpecial weather statement, Mar 19, 4:52 PM CST, 29 minutes before
Special Weather Statement
National Weather Service Nashville TN
552 PM CDT MON MAR 19 2018
TNZ094-095-192315-
Lawrence TN-Giles TN-
552 PM CDT MON MAR 19 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LAWRENCE AND
SOUTHWESTERN GILES COUNTIES UNTIL 615 PM CDT...
At 551 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lexington, or 15 miles south of Lawrenceburg, moving east at 50 mph.
Nickel size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Loretto, St. Joseph, Minor Hill, Goodspring and Prospect.
A tornado watch remains in effect until 1100 PM CDT for Middle
Tennessee.
LAT...LON 3500 8749 3509 8750 3518 8703 3499 8695
TIME...MOT...LOC 2251Z 259DEG 43KT 3502 8739
Whitehead
Hail, Giles
- When
- March 19, 5:21 PM CST
- Where
- Giles County, 0.16 mi NW of Bethel
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 35.002, -87.052
A Twitter tSpotter report and photo showed quarter size hail fell on Bethel Prospect Road in Prospect.
Thunderstorm Wind, Giles
- When
- March 19, 5:40 PM CST
- Where
- Giles County, 1.09 mi WSW of Elkmont Spgs
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Storm Chaser
- Coordinates
- 34.993, -86.897
A storm chaser reported apparent rear flank downdraft wind damage along Rolin Hollow Road just north of the Alabama border, with several trees down and some minor roof damage to homes.
Hail, Giles
- When
- March 19, 5:40 PM CST
- Where
- Giles County, 1.09 mi WSW of Elkmont Spgs
- Measured
- 2.5 in hail
- Reported by
- Storm Chaser
- Coordinates
- 34.993, -86.897
A storm chaser reported tennis ball size hail on Rolin Hollow Road.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Alabama, March 19, 20184 injured · EF3 · 43 events
- Tornadoes and Hail in Georgia, March 19 to 20, 20183 injured · $5.1 million · EF2 · 38 events
- Tornadoes and Hail in Alabama, March 19, 2018$1,000 · EF2 · 46 events
- Tornado and Hail in Mississippi, March 19, 2018$630,000 · EF0 · 12 events
- Hail and Damaging Winds in Florida, March 19 to 20, 2018$27,000 · 1 in hail · 6 events
- Damaging Winds in Florida, March 19, 2018$15,000 · 50 kt wind · 4 events
- Hail and Damaging Winds in Georgia, March 19, 2018$10,000 · 1.75 in hail · 6 events
- Winter Weather in Nebraska, March 19, 20184 events
- Hail in Louisiana, March 19, 20182 in hail · 3 events
- Avalanche and High Wind in Alaska, March 19 to 22, 201877 kt wind · 3 events
- Hail in Alabama, March 19, 20181.25 in hail · 3 events
- Flooding in Iowa, March 19 to 20, 20183 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 748187, 748188, 748189.